News on chemo change
When we arrived at oncology on Monday we found the marker they test from blood prior to chemo...CA15-3..had gone from 70 to 200 in 2 weeks. This indicates that the cancer is active and possibly Taxol was losing its effect. We thought this might be the case based on a lymph node on her collar bone which had grown red and sore over the last week.
A bit of a shock to find the start-up chemo not working so soon.
It is important to note that the Taxol here in Belleville has been 50 percent the last two times it was used. The Monday plan was full strength Taxol along with Herceptin and Pertusimab.
Dr. Kinkesan said the two treatment routes from the new blood data were: 1. Go with full dose Taxol this week and next and evaluate in 3weeks time. 2. Change to an engineered drug related to Herceptin called T-DM1 or Kadcyla or trastuzumab emtansine. Apparently the Herceptin carries the chemo emtansine into the cancer cells.
So Catherine opted for Option 2. Our decision was assisted by discussions with Elijah who dug up a recent Harvard study calling Kadcyla the new standard of care for metastasized breast cancer. Cancer Care Ontario approved it for use in her case while we were there so it was infused Monday afternoon.
With this switch she cannot go back to Taxol and we will not know if the new drug is effective either for several weeks. But, with the blood marker almost tripling in the two weeks (70 to 200) since the last Taxol (@50%) it was our best guess that full strength Taxol was still not the best choice. Now it is Thursday we can see the node at the collarbone has receded and the pains on the sides of her neck have been reduced.
There's also the possibility of radiation along the collarbone and the node to stun the cancer. She'll need to go to Kingston to first be evaluated.
Now she is starting this course of Chemo with Kadcyla they will do another CT scan this Friday which they and the radiation docs can evaluate to decide on any course of radiation as well as the disease's progress. The Dec 12 CT scan had shown possible issues at the chest and collarbone but still unclear while at the same time showing reduced markers on her liver.
Side effects are pretty much the same as with the previous treatments so she's working with fatigue but still has surges of alert attention which she's devoting to her books.
She remains grateful for the prayers and light sent in her direction and can feel the effects for which she thanks you.